Algebraic & Geometric Topology

The concordance genus of knots

Charles Livingston

Full-text: Open access

Abstract

In knot concordance three genera arise naturally, g(K),g4(K), and gc(K): these are the classical genus, the 4–ball genus, and the concordance genus, defined to be the minimum genus among all knots concordant to K. Clearly 0g4(K)gc(K)g(K). Casson and Nakanishi gave examples to show that g4(K) need not equal gc(K). We begin by reviewing and extending their results.

For knots representing elements in A, the concordance group of algebraically slice knots, the relationships between these genera are less clear. Casson and Gordon’s result that A is nontrivial implies that g4(K) can be nonzero for knots in A. Gilmer proved that g4(K) can be arbitrarily large for knots in A. We will prove that there are knots K in A with g4(K)=1 and gc(K) arbitrarily large.

Finally, we tabulate gc for all prime knots with 10 crossings and, with two exceptions, all prime knots with fewer than 10 crossings. This requires the description of previously unnoticed concordances.

Article information

Source
Algebr. Geom. Topol., Volume 4, Number 1 (2004), 1-22.

Dates
Received: 27 July 2003
Revised: 3 January 2004
Accepted: 7 January 2004
First available in Project Euclid: 21 December 2017

Permanent link to this document
https://projecteuclid.org/euclid.agt/1513882463

Digital Object Identifier
doi:10.2140/agt.2004.4.1

Mathematical Reviews number (MathSciNet)
MR2031909

Zentralblatt MATH identifier
1055.57007

Subjects
Primary: 57M25: Knots and links in $S^3$ {For higher dimensions, see 57Q45} 57N70: Cobordism and concordance

Keywords
concordance knot concordance genus slice genus

Citation

Livingston, Charles. The concordance genus of knots. Algebr. Geom. Topol. 4 (2004), no. 1, 1--22. doi:10.2140/agt.2004.4.1. https://projecteuclid.org/euclid.agt/1513882463


Export citation

References

  • S Akbulut and R Kirby, Branched covers of surfaces in $4$–manifolds, Math. Ann. 252 (1979/80), 111–131
  • E Artin, Zur Isotopie zweidimensionalen Flächen im $R_4$, Abh. Math. Sem. Univ. Hamburg 4 (1926), 174–177
  • G Burde and H Zieschang, Knots, de Gruyter Studies in Mathematics, 5. Walter de Gruyter & Co., Berlin-New York, 1985
  • A Casson and C Gordon, Cobordism of classical knots, in A la recherche de la Topologie perdue, ed. by Guillou and Marin, Progress in Mathematics, Volume 62, 1986 (Originally published as Orsay Preprint, 1975.)
  • A Casson and C Gordon, On slice knots dimension three, Algebraic and geometric topology (Proc. Sympos. Pure Math., Stanford Univ., Stanford, Calif., 1976), Part 2, 39–53, Proc. Sympos. Pure Math., XXXII, Amer. Math. Soc., Providence, R.I., 1978
  • T Cochran, K Orr, and P Teichnor, Knot Concordance, Whitney Towers and $L^2$ Signatures, Ann. of Math. (2) 157 (2003), 433–519
  • J H Conway, An enumeration of knots and links, and some of their algebraic properties, Computational Problems in Abstract Algebra (Proc. Conf., Oxford, 1967), 329–358, Pergamon, Oxford, 1970
  • S Donaldson, An application of gauge theory to four-dimensional topology, J. Differential Geom. 18 (1983), 279–315
  • R Fox, A quick trip through knot theory, Topology of 3-Manifolds, ed. by M. K. Fort, Prentice Hall (1962), 120–167
  • R Fox and J Milnor, Singularities of $2$-spheres in $4$-space and cobordism of knots, Osaka J. Math. 3 (1966) 257–267
  • M Freedman, The topology of four–dimensional manifolds, J. Differential Geom. 17 (1982), 357–453
  • M Freedman and F Quinn, Topology of 4–manifolds. Princeton Mathematical Series, 39, Princeton University Press, Princeton, NJ, 1990
  • P Gilmer, On the slice genus of knots, Invent. Math. 66 (1982), 191–197
  • P Gilmer, Slice knots in $S\sp{3}$, Quart. J. Math. Oxford Ser. (2) 34 (1983), 305–322
  • P Gilmer and C Livingston, The Casson–Gordon invariant and link concordance, Topology 31 (1992), 475–492
  • C McA Gordon, Some aspects of classical knot theory, Knot theory (Proc. Sem., Plans-sur-Bex, 1977), Lecture Notes in Math., 685, Springer, Berlin, 1978, 1–60
  • C McA Gordon, Problems, Knot theory (Proc. Sem., Plans-sur-Bex, 1977), Lecture Notes in Math., 685, Springer, Berlin, 1978, 309–311
  • A Kawauchi, A Survey of Knot Theory, Birkhauser Verlag, Basel, 1996
  • M Kervaire, Knot cobordism in codimension two, Manifolds–Amsterdam 1970, (Proc. Nuffic Summer School), Lecture Notes in Mathematics, Vol. 197 Springer, Berlin (1971), 83–105
  • P Kirk and C Livingston, Concordance and mutation, Geom. Topol. 5 (2001), 831–883
  • H Kondo, Knots of unknotting number $1$ and their Alexander polynomials, Osaka J. Math. 16 (1979), 551–559
  • P Kronheimer and T Mrowka, Gauge theory for embedded surfaces. I., Topology 32 (1993) 773–826
  • J Levine, Knot cobordism groups in codimension two, Comment. Math. Helv. 44 (1969), 229–244
  • J Levine, Invariants of knot cobordism, Invent. Math. 8 (1969), 98–110
  • R Litherland, Cobordism of satellite knots, Four–Manifold Theory, Contemporary Mathematics, eds. C. Gordon and R. Kirby, American Mathematical Society, Providence RI 1984, 327–362
  • T Matumoto, On the signature invariants of a non-singular complex sesquilinear form, J. Math. Soc. Japan 29 (1977), 67–71
  • J Milnor, Infinite Cyclic Coverings, Topology of Manifolds, Complementary Series in Mathematics vol. 13, ed. J. G. Hocking, Prindle, Weber & Schmidt. Boston, 1968
  • K Murasugi, On a certain numerical invariant of link types, Trans. Amer. Math. Soc. 117 (1965), 387–422
  • Y Nakanishi, A note on unknotting number, Math. Sem. Notes Kobe Univ. 9 (1981), 99–108
  • D Rolfsen, Knots and Links, Publish or Perish, Berkeley CA (1976)
  • L Rudolph, Some topologically locally-flat surfaces in the complex projective plane, Comment. Math. Helv. 59 (1984), 592–599
  • T Sakai, A remark on the Alexander polynomials of knots, Math. Sem. Notes Kobe Univ. 5 (1977), 451–456
  • H Schubert, Die eindeutige Zerlegbarkeit eines Knotens in Primknoten, S.-B. Heidelberger Akad. Wiss. Math.-Nat. Kl. (1949) 57–104
  • A Tamulis, Concordance of Classical Knots, Thesis, Indiana University, Bloomington (1999)
  • A Tristram, Some cobordism invariants for links, Proc. Camb. Phil. Soc. 66 (1969), 251–264
  • E Witten, Monopoles and four-manifolds, Math. Res. Lett. 1 (1994), 769–796